Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 33, NWS Norman, OK

July 11, 1997Greer County, Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 11, 1997, 10:13 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 1997, 10:13 PM CDT (03:13 UTC)
Expired
Jul 12, 1997, 1:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 120314
FFWOKC
OKC055-065-075-TXC197-120615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1013 PM CDT FRI JUL 11 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 115 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     EASTERN GREER...WESTERN JACKSON AND WESTERN KIOWA

IN NORTHERN TEXAS
     HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     ALTUS...BLAIR...DUKE...ELDORADO...GRANITE...LONE WOLF...
     LUGERT...MANGUM...MARTHA...OLUSTEE AND QUANAH

AT 1013 PM CDT...RADAR HAS INDICATED VERY HEAVY RAINFALL HAS OCCURRED
ACROSS PARTS OF GREER...JACKSON...KIOWA...AND HARDEMAN COUNTIES. RADAR
ESTIMATES AND PUBLIC REPORTS HAVE INDICATED THAT TWO TO THREE INCHES OF
RAIN HAS OCCURRED THIS EVENING. ADDITIONAL RAINFALL IS EXPECTED
OVERNIGHT...CONTRIBUTING TO FLOOD POTENTIAL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:36 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 11, 9:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT FRI JUL 11 1997

SLOW MOVG UPR TROF IN ERN NM/WRN TX CONT TO SUPPORT BAND OF TSTMS ACRS
FAR WRN NTX INTO SWRN/WCNTRL OK THIS EVE. AMS RMNS VRY MOIST AND MDTLY
UNSTBL. WNDS ALFT ALSO FAIRLY STRONG LKLY AIDING IN OCNL DVLPMT OF
SVR WET-MICROBURST. TSTM ACTVTY XPCTD TO PERSIST SVRL MORE HRS WHILE
SPRDG INTO PTNS OF NWRN/NCNTRL OK. TSTM LINE ORIENTATION AND STORM MVMNT
CONT TO FAVOR LOCALLIZED HVY RAIN... WITH AMTS APCHG TWO INCHES IN ERN
GREER COUNTY ATTM. CURRENT POSITION OF FF WATCH STILL LUKS GUD... WITH
HEAVY RN PSBLY SPRDG INTO NRN PTN OF WATCH LTR TNGT. ALTHO WDSPRD HVY
RAIN NOT LIKELY... ISOLATED 3-5 INCH AMTS WL BE PSBL OVRNGT.  BLV EWD
EXTENT OF CNVCTN WL BE FAIRLY LIMITED... ESP ACRS SRN ZNS. TEMPS LUK
GUD.

32

.OKC...
OK...FLASH FLOOD WATCH TONIGHT ZONES OKZ006>008...
     OKZ011>012...OKZ014>018...OKZ021>022...OKZ033>036.

TX...FLASH FLOOD WATCH TONIGHT ZONES TXZ083>084.

In the hours before

Local storm report, Jul 11, 5:57 PM CDT, 4 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
558 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     CANUTE                    OK   SEMI TRUCK BLOWN OVER ON
07/11/97   WASHITA                        INTERSTATE 40

JS
Local storm report, Jul 11, 5:58 PM CDT, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
558 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     CANUTE                    OK   SEMI TRUCK BLOWN OVER ON
07/11/97   WASHITA                        INTERSTATE 40

JS
Local storm report, Jul 11, 7:31 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0731 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W  GOULD                OK   63 MPH WIND GUST, MEASURED
07/11/97   HARMON                         OKLAHOMA MESONETWORK
Local storm report, Jul 11, 7:38 PM CDT, 2 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0731 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W ` GOULD                OK   63 MPH WIND GUST, MEASURED
07/11/97   HARMON                         OKLAHOMA MESONETWORK
Local storm report, Jul 11, 8:46 PM CDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0846 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    10 NE WILLOW              OK   64 MPH WIND GUST, MEASURED
07/11/97   WASHITA                        OKLAHOMA MESONETWORK
Local storm report, Jul 11, 8:52 PM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0846 PM CDT FRI JUL 11 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    10 NJE WILLOW              OK   64 MPH WIND GUST, MEASURED
07/11/97   WASHITA                        OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:18 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson42 min
Jul 11, 9:01 PM CDTSevere Thunderstorm WarningOUNCuster, Washita44 min
Jul 11, 9:01 PM CDTSevere Thunderstorm WarningOUNKiowa44 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.